Skip to main content
Study

An acetaminophen icon helps reduce medication decision errors in an experimental setting.

Shiffman S, Cotton H, Jessurun C, et al. An acetaminophen icon helps reduce medication decision errors in an experimental setting. J Am Pharm Assoc (2003). 2016;56(5):495-503.e4. doi:10.1016/j.japh.2016.04.560.

Save

Print

August 17, 2016
Shiffman S, Cotton H, Jessurun C, et al. J Am Pharm Assoc (2003). 2016;56:495-503.e4.

Poor health literacy is associated with the misunderstanding of medication labels, which can lead to adverse drug events. This study sought to assess how adding an acetaminophen icon to the labels of acetaminophen-containing medications affects consumers' ability to avoid unintentional overdose, which is known to cause liver damage. Investigators found that presence of the icon reduced the likelihood of medication errors by 53%, and they concluded that the icon may particularly benefit those with lower health literacy. A past WebM&M commentary discussed a case of liver injury caused by incorrect dosing of acetaminophen.

Save

Print

Cite
Citation

Shiffman S, Cotton H, Jessurun C, et al. An acetaminophen icon helps reduce medication decision errors in an experimental setting. J Am Pharm Assoc (2003). 2016;56(5):495-503.e4. doi:10.1016/j.japh.2016.04.560.